Hypoglycemia is a condition where blood sugar levels drop dangerously low. It is usually seen in diabetic patients who take insulin, but other diseases can also cause it.
Hypoglycemia is among the most worrisome complications resulting from use of hypoglycemic agents in the management of diabetes, and contributes to significant morbidity and mortality in diabetics. Normally, the patient is protected from hypoglycemia through release of counter-regulatory hormones and suppression of endogenous insulin secretion. However, older adults in general have lesser physiological reserves and older diabetics are hence more vulnerable; there is inadequate neuro-endocrine response to hypoglycemia, secondary to deficient adrenal responses as well as poorer glucagon release response to hypoglycemia. The inadequate glucagon response to hypoglycemia in advanced type 2 diabetes may be the result of progressive pancreatic alpha-cell dysfunction. The glycemic thresholds for autonomic and symptomatic response to hypoglycemia are shifted to lower glucose levels in advanced diabetics.1
Data from studies have led us to believe that hypoglycemia is less common with long-acting basal insulin analogues because these exhibit relatively constant glucose-lowering profile over 24 hours without a pronounced peak, to some extent resembling endogenous basal insulin secretary patterns.2-4 And so long-acting basal insulin analogues were considered ideal insulins that not only achieve euglycemia but are associated with lower likelihood of hypoglycemia compared to shorter acting insulins. Case 1. 84 year old female with past medical history of diabetes, dementia, depression, hypertension, coronary artery disease and chronic kidney disease was hospitalized with delirium leading to stupor and unresponsiveness. She was not well for 2 weeks and eating poorly according to the caregiver. Her glargine dose was 40 units, in addition to oral hypoglycemic drugs including, glyburide, glucophage and sitagliptin for diabetes management. Hypoglycemia was manifest in the emergency room, and persisted for 48 hours with all glucose values in the range 58 to 74 mg/dl, although she received intravenous 50% dextrose and dextrose continuous infusions in hospital. HbA1c values were high at 11.9 and 12.6 giving an erroneous feeling of uncontrolled diabetes.
Hyperthyroidism is a set of disorders that involve excess synthesis and secretion of thyroid hormones by the thyroid gland, which leads to the hypermetabolic condition of thyrotoxicosis. The most common forms of hyperthyroidism include diffuse toxic goiter (Graves disease), toxic multinodular goiter (Plummer disease), and toxic adenoma.
The presentation, diagnosis, clinical course and treatment of a man with hyperthyroidism secondary to autoimmune thyroiditis in the setting of type 1 diabetes mellitus has not previously been described.
A 32-year-old European-American man with an eight-year history of type 1 diabetes mellitus presented with an unintentional 22-pound weight loss but an otherwise normal physical examination. Laboratory studies revealed a suppressed thyroid-stimulating hormone concentration and an elevated thyroxine level, which are consistent with hyperthyroidism. His anti-thyroid peroxidase antibodies were positive, and his thyroid-stimulating immunoglobulin test was negative. Uptake of radioactive iodine by scanning was 0.5% at 24 hours. The patient was diagnosed with autoimmune thyroiditis. Six weeks following his initial presentation he became clinically and biochemically hypothyroid and was treated with thyroxine.
This report demonstrates that autoimmune thyroiditis presenting as hyperthyroidism can occur in a man with type 1 diabetes mellitus. Autoimmune thyroiditis may be an isolated manifestation of autoimmunity or may be part of an autoimmune polyglandular syndrome. Among patients with